Advertisement

Bone-building drugs double the risk of esophageal cancer, but the risk is still small

The family of bone-building drugs that includes Fosamax, Actonel and Boniva can double the risk of developing throat cancer, researchers reported Thursday in the latest development in what has become a confusing discussion. Other studies have reported no increase, but even if the newest finding is correct, the risk is still quite small--about two cases per 1,000 people between age 60 and 79, compared with the normal risk of one case in the same group.

The drugs belong to a family called oral bisphosphonates, which were first marketed in the mid-1990s. Well over 2 billion prescriptions have since been written for the drugs worldwide. They block the body’s normal digestion of bone, thereby helping to prevent osteoporosis and bone loss caused by cancer treatment. Studies have shown that the drugs curb bone fractures by 30% to 50%. Researchers have known from the beginning that there are some problems with the drugs. In rare instances, erosion or necrosis of the jaw bone occurs. The drugs also irritate the esophagus or gullet, and patients receiving them are now directed to take them in the morning, at least a half hour before a meal and with a full glass of water. Patients should also remain standing or sitting up for at least a half hour after taking them because esophageal inflammation has been noted in those who lie down immediately.

The current concerns about esophageal cancer were triggered in January 2009 when the Food and Drug Administration reported in the New England Journal of Medicine that it had received 23 reports of esophageal cancer in U.S. patients taking Fosamax and reports from Japanese and European health agencies of an additional 21 cancers involving Fosamax and six involving Actonel or Boniva, both of which came on the market after Fosamax. That report was followed by a flurry of letters to the journal purporting to show no increased risk.

Last month, a team from Queen’s University in Belfast, Northern Ireland, and the U.S. National Cancer Institute reported in the Journal of the American Medical Assn. that they used data from the U.K. General Practice Research Database for patients who had taken oral bisphosphonates between January 1996 and December 2006. After a follow-up period of 4.5 years, they found that the risk of esophageal cancer was 0.7 cases per 1,000 people in both those who used the drugs and in the normal population.

Dr. Jane Green, a cancer epidemiologist at the University of Oxford, and her colleagues used the same database to examine the risk, but followed patients for an average of seven years. They reported Thursday in the British journal BMJ that filling one prescription for the drugs was linked to a 30% increase in the risk of esophageal cancer and filling 10 or more prescriptions or using the drugs for five years doubled the risk. They found no increase in risk for stomach or colorectal cancer however.

In an editorial in the same journal, epidemiologist Diane K. Wysocki of the FDA’s drug risk assessment division noted that the main difference between the two studies was the longer period of observation in the new one, which could account for the different findings. She noted that the overall risk of esophageal cancer remained low, but cautioned physicians who were considering prescribing the drugs to ask patients about digestive disorders before doing so and to make sure that patients understand the directions for use. “In addition, doctors should tell patients to report difficulty in swallowing and throat, chest or digestive discomfort so that they can be promptly evaluated and possibly advised to discontinue the drug.”

Thomas H. Maugh II / Los Angeles Times


Advertisement
Advertisement